Hail, Kimball
- When
- May 18, 3:45 PM MST to 3:50 PM MST
- Where
- Kimball County, 13 mi SW of Kimball
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.097, -103.847
At intersection of County Road 14 and 37.
Southeast low level wind flow increased ahead of a low pressure system over northern Colorado the afternoon of May 18 2010. A strong low level southeast jet combined with dynamics of the low to create a favorable environment for severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Southeast low level wind flow increased ahead of a low pressure system over northern Colorado the afternoon of May 18 2010. A strong low level southeast jet combined with dynamics of the low to create a favorable environment for severe thunderstorms. By mid afternoon thunderstorms over northern Colorado began to rotate, producing a tornado just south of the Wyoming state line south of Cheyenne. Severe thunderstorms continued into the evening hours of the 18th producing severe weather across the Nebraska panhandle and extreme southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 18, 1:24 PM MST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 224 PM MDT TUE MAY 18 2010 .SHORT TERM...TONIGHT THROUGH THURSDAY SHORTWAVE PRESENTLY MOVING NORTHEAST INTO CO IS ENHANCING THE LIFT FOR CONVECTION THIS AFTERNOON. OTHER FACTORS FOR SEVERE WEATHER THIS AFTERNOON AND EARLY EVENING ARE SUFFICIENT LOW-LEVEL CONVERGENCE ALONG THE LARAMIE RANGE...SOUTHEAST LOW LEVEL TRANSPORT OF 50-DEGREE DEW POINTS...AND LEFT FRONT QUADRANT JET DIVERGENCE COINCIDING WITH FAVORABLE DIFFLUENT FLOW. THERMODYNAMIC INSTABILITIES WILL PEAK DURING THE MID-LATE AFTERNOON WITH LIFTED INDICES OF -2 TO -4C AND SURFACE-BASED CAPES FROM 500 TO 1000 J/KG. WHILE SHEAR WILL BE LIMITED FOR ROTATING UPDRAFTS AND SUPERCELLS...IT WILL BE SUFFICIENT FOR SOME MULTICELL STORMS PRODUCING DAMAGING WINDS AND LARGE HAIL ACROSS PORTIONS OF SOUTHEAST WY. THE BEST THREAT FOR ISOLATED TORNADOES WILL BE OVER EASTERN CO. THE SEVERE WEATHER THREAT WILL DIMINISH THIS EVENING...THEN TRANSITION TO MODERATE TO LOCALLY HEAVY RAINFALL POTENTIAL ON WEDNESDAY AS THE UPPER LOW PRESSURE SYSTEM MEANDERS OVER THE REGION. PRECIPITABLE WATER VALUES WILL VARY FROM ONE HALF TO ONE INCH EAST OF THE LARAMIE RANGE. WITH COLDER AIR ALOFT ASSOCIATED WITH THE UPPER LOW...INSTABILITY WILL BE SUFFICIENT FOR ISOLATED THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON. THE NUMERICAL MODELS CONTINUE TO DEPICT ONE HALF TO ONE INCH OF MEASURABLE PRECIPITATION THROUGH WEDNESDAY...BEFORE GRADUALLY TAPERING OFF WEDNESDAY NIGHT. QPF AMOUNTS HAVE TRENDED DOWN OVER THE SIERRA MADRE AND SNOWY RANGES...WHICH WILL ALLEVIATE THE RUNOFF FROM RAIN OVER THE SNOW PACK. THIS SITUATION WILL CONTINUE TO BE MONITORED CLOSELY DURING THE SHORT TERM. PRECIPITATION CHANCES DECREASE TO LESS THAN 10 PERCENT THURSDAY AFTERNOON AS AN UPPER LEVEL RIDGE BUILDS OVERHEAD AND CULPRIT UPPER TROUGH SHIFTS EAST OF THE REGION. IT WILL BE MILD TONIGHT IN ADVANCE OF THE FRONT AND UPPER LOW WITH 30S AND 40S. IT WILL BE ABOUT 10 DEGREES COOLER WEDNESDAY OWING TO CLOUD COVER AND PRECIPITATION. THE HIGHER ELEVATIONS OF THE SNOWY AND SIERRA RANGES COULD SEE UP TO A FEW INCHES OF SNOW THROUGH WEDNESDAY NIGHT. LOWS WEDNESDAY NIGHT WILL BE UP TO 5 DEGREES COOLER THAN TONIGHT. FINALLY...A DECENT MODERATION IN TEMPERATURES TO NEAR NORMAL ARE FORECAST FOR THURSDAY WITH THE UPPER RIDGE AND RISING 700MB TEMPS. && .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY MILD AND UNSETTLED WEATHER FORECAST TO CONTINUE ACROSS THE AREA AS A LONG WAVE TROUGH WILL BE ANCHORED OVER THE NORTHERN ROCKIES AND WESTERN CONUS. THIS QUASI-STATIONARY TROUGH WILL EJECT PERIODIC SHORTWAVES OVER OUR AREA DURING THE PERIOD. WHILE THE MODELS ARE IN GOOD AGREEMENT IN LARGE SCALE DUE TO THE PERSISTENCE OF THIS WEATHER SYSTEM...SMALL SCALE EVENTS WILL BE TRICKY TO FORECAST... ESPECIALLY TIMING THUNDERSTORMS AND CLOUD COVER IN THE LONG RANGE. AT THIS POINT...IT APPEARS THE BEST CHANCES FOR THUNDERSTORMS WILL BE SUNDAY THROUGH TUESDAY...WITH MORE ISOLATED ACTIVITY NOT OUT OF THE QUESTION ON THE OTHER DAYS. SEASONABLE TEMPERATURES WILL CONTINUE THROUGH THE PERIOD AS A SOUTHWEST FLOW REGIME IS FORECAST. THE CURRENT THOUGHT IS PRECIPITATION AND CLOUDS WILL KEEP TEMPERATURES FROM RISING TOO MUCH ABOVE NORMAL AT THIS TIME. PRECIPITATION WILL BE MAINLY IN THE FORM OF SHOWERS AND A FEW STORMS AS INSTABILITIES CONTINUE TO BE UNIMPRESSIVE. && .AVIATION...18Z TAF ISSUANCE MVFR CEILINGS EAST OF THE LARAMIE RANGE INTO THE WESTERN NEBRASKA PANHANDLE WILL GRADUALLY LIFT TO VFR THIS AFTERNOON. SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE FROM SOUTH TO NORTH ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. A FEW OF THE STORMS WILL BE STRONG TO SEVERE WITH GUSTY WINDS AND HAIL. OUTSIDE OF THE STORMS...WINDS WILL BE SOUTH TO SOUTHEAST 10-15 KT WITH GUSTS TO 30 KT AT TIMES. SHOWERS WILL LINGER INTO THE OVERNIGHT HOURS...ESPECIALLY EAST OF THE LARAMIE RANGE AS A LOW PRESSURE SYSTEM ALOFT DRIFTS EASTWARD. WINDS WILL SHIFT TO THE WEST AND SOUTHWEST OVER SOUTHEAST WY TONIGHT AS A PACIFIC COLD FRONT MOVES INTO THE AREA. WITH AMPLE LOW LEVEL MOISTURE IN PLACE... CEILINGS AND VISIBILITIES WILL ONCE AGAIN LOWER TO MVFR EAST OF THE LARAMIE RANGE...AND PERSIST THROUGH WEDNESDAY MORNING. && .FIRE WEATHER... MODERATE TO HIGH FUEL MOISTURE...LOW FIRE DANGER AND ABOVE NORMAL RAIN CHANCES WILL PRECLUDE RED FLAG CONCERNS THROUGH WEDNESDAY. DRIER CONDITIONS AND WARMER TEMPERATURES ARE FORECAST FOR THURSDAY AND FRIDAY. && .HYDROLOGY... AN UPPER LEVEL LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING WIDESPREAD RAINFALL TO THE EASTERN WYOMING PLAINS AND WESTERN NEBRASKA. THE LATEST MODEL GUIDANCE SHOWS FROM 0.50 TO 1.25 INCHES OF PRECIPITATION FROM THIS AFTERNOON THROUGH WEDNESDAY NIGHT FOR AREAS ALONG AND EAST OF THE LARAMIE RANGE. RIVERS CONTINUE BELOW CAUTION STAGES AT THIS TIME...HOWEVER GRADUAL RISES ARE EXPECTED THIS WEEK. MOREOVER...STRONGER SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WILL INCREASE THE THREAT FOR LOCALIZED URBAN AND SMALL STREAM FLOODING. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER/HYDROLOGY...JAMSKI LONG TERM/AVIATION...EDDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 150 PM MDT TUE MAY 18 2010 WYZ101>103-106>108-116>119-191200- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 150 PM MDT TUE MAY 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST ACROSS THE AREA THIS AFTERNOON THROUGH THE EARLY EVENING. A FEW OF THE STORMS COULD BECOME SEVERE BY MID AFTERNOON THROUGH THE EARLY EVENING WITH HAIL AND STRONG GUSTY WINDS THE PRIMARY THREAT...ESPECIALLY SOUTH OF A LINE FROM DOUGLAS TO LUSK. LOCALLY HEAVY RAINFALL IN THE STRONGER STORMS MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS AN UPPER LEVEL STORM SYSTEM SLOWLY MOVES EAST ACROSS THE AREA. THE BEST CHANCES FOR MODERATE TO HEAVY RAINFALL WILL BE ALONG AND EAST OF THE LARAMIE RANGE. RAIN CHANCES WILL TAPER OFF FROM WEST TO EAST ON THURSDAY AS THE INFLUENCE OF THE LOW MOVES FURTHER EAST AND UPPER LEVEL RIDGE BUILDS INTO THE AREA FROM THE WEST. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST FOR FRIDAY THROUGH MONDAY AS THE NEXT UPPER TROUGH APPROACHES THE AREA FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY 3 PM THIS AFTERNOON THROUGH THE EARLY EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-WYZ104-105-109>115-191200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 150 PM MDT TUE MAY 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE NORTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. THE STRONGER STORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS AN UPPER LEVEL STORM SYSTEM SLOWLY MOVES EAST ACROSS THE AREA. THE BEST CHANCES FOR MODERATE TO HEAVY RAINFALL WILL BE ALONG AND EAST OF THE LARAMIE RANGE. RAIN CHANCES WILL TAPER OFF FROM WEST TO EAST ON THURSDAY AS THE INFLUENCE OF THE LOW MOVES FURTHER EAST AND UPPER LEVEL RIDGE BUILDS INTO THE AREA FROM THE WEST. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST FOR FRIDAY THROUGH MONDAY AS THE NEXT UPPER TROUGH APPROACHES THE AREA FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE JAMSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
341 PM MDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM FUNNEL CLOUD 7 S CHEYENNE 41.04N 104.79W
05/18/2010 LARAMIE WY TRAINED SPOTTER
EAST OF PORT OF ENTRY
&&
GCLAYCOMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
342 PM MDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TORNADO 3 S CHEYENNE 41.10N 104.79W
05/18/2010 LARAMIE WY TRAINED SPOTTER
SPOTTER AT END OF CHRISTIAN ROAD LOOKING SOUTHWEST.
DEBRIS SPOTTED.
&&
GCLAYCOMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL CHEYENNE 41.15N 104.79W
05/18/2010 E1.00 INCH LARAMIE WY TRAINED SPOTTER
IN CHEYENNE
&&
GCLAYCOMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 419 PM MDT TUE MAY 18 2010 WYZ103-106-182300- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-NORTH LARAMIE RANGE WY- 419 PM MDT TUE MAY 18 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY COUNTY UNTIL 500 PM MDT... AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES EAST OF WHEATLAND RESERVOIR #3...OR 26 MILES SOUTHWEST OF WHEATLAND...MOVING NORTH AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... RURAL EASTERN ALBANY COUNTY THROUGH 500 PM MDT THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JAMSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
429 PM MDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 18 W CARPENTER 41.03N 104.69W
05/18/2010 LARAMIE WY TRAINED SPOTTER
SPOTTER LOOKING WEST. SAW TORNADO AS IT CROSSED THE
COLORADO STATE LINE. HIS LOCATION IS SPEER WYOMING. HAD
NICKEL SIZED HAIL COVERING THE GROUND AT HIS LOCATION
&&
GCLAYCOMThe Cheyenne radar (KCYS), 81 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
3 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
At intersection of County Road 14 and 37.
Brief touchdown. No damage reported.
Ground white with hail.
Two draws that flowed into Lodgepole Creek were flooded and flowing rapidly. Some damage to the banks of Interstate 80 near the Wyoming and Nebraska state line showed a lot of erosion.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226164, 226165, 226167, 226168, 226172.